Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 7, 2017, 2:53 PM CST for 4 counties in Mississippi. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2017, 2:53 PM CST (20:53 UTC)
- Expired
- Mar 7, 2017, 4:00 PM CST
- In force
- 67 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, MS, Jasper County, MS, Lauderdale County, MS, Newton County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 3:40 PM CST | TSTM WND DMG | Zero, MS | TREES DOWN NEAR ZERO RD AND SPRINGHILL RD. |
| Mar 7, 3:45 PM CST | HAIL 0.88 | Zero, MS | NICKEL HAIL REPORTED NEAR ZERO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503 WUUS54 KJAN 072053 SVRJAN MSC023-061-075-101-072200- /O.NEW.KJAN.SV.W.0092.170307T2053Z-170307T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 253 PM CST TUE MAR 7 2017 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... Northeastern Jasper County in east central Mississippi... Southeastern Newton County in east central Mississippi... Northern Clarke County in east central Mississippi... Lauderdale County in east central Mississippi... * Until 400 PM CST * At 253 PM CST, severe thunderstorms were located along a line extending from Suqualena to near Turnerville, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near, Meridian and Nellieburg around 300 PM CST. Marion around 305 PM CST. Orange around 315 PM CST. Toomsuba and Alamucha around 320 PM CST. Stonewall and Kewanee around 325 PM CST. Sable around 335 PM CST. Sykes and Middleton around 340 PM CST. Snell around 345 PM CST. Other locations impacted by these severe thunderstorms include Chunky. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3207 8845 3208 8921 3248 8878 3252 8840 TIME...MOT...LOC 2053Z 268DEG 40KT 3244 8883 3211 8921 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ TW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:35 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 7, 12:35 PM CST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1235 PM CST Tue Mar 7 2017 ...SEVERE STORMS POSSIBLE TODAY... .DISCUSSION... Area radars continued to pick up a broken line of convection preceding the cold front from Starkville to near Jackson Metro to Winnsboro. In the wake of the front rains are ending from the northwest. So have decreased pops in the northwest on the latest update. Still looking for some isolated severe storms for this afternoon. There is still a marginal potential of some locally heavy rainfall across the south. Made slight adjustments to afternoon highs. && .AVIATION... 18Z TAF discussion: VFR conditions are pushing into the region from the northwest behind the broken line of convection advancing southeast from Starkville to Vicksburg to Rayville. Otherwise MVFR conditions were the general rule across the region with some IFR areas where convection was occurring. South winds continue to occasionally gust over 20 kts. Expect mainly MVFR ceilings to continue to be predominant for most areas through the afternoon as a cold front pushes through the forecast area during the afternoon. The good coverage of rain will hold off until later this afternoon at NMM/MEI/PIB/HBG. The better rain coverage will move into GTR/CBM/HKS/JAN by early afternoon. Thunderstorms could be locally strong to severe and contain heavy downpours and temporary LIFR conditions. Throughout the day thunderstorms will also pose a risk for high wind gusts and lots of turbulence. Expect south winds to abruptly switch to the northwest as the cold front passes through the region with rain clearing to the south and conditions becoming generally all VFR by midnight. /17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 46 72 50 77 / 31 0 0 14 Meridian 74 46 72 45 75 / 55 0 0 11 Vicksburg 73 44 72 50 77 / 16 0 0 16 Hattiesburg 76 53 73 51 78 / 80 4 0 12 Natchez 73 48 72 54 77 / 28 1 0 20 Greenville 67 41 70 47 74 / 8 0 0 13 Greenwood 68 40 71 46 75 / 11 0 0 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17
Hazardous weather outlook, Mar 7, 2:08 PM CST, 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 208 PM CST Tue Mar 7 2017 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-082015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- 208 PM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ016-023>026-MSZ028>033-036>042-047-082015- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Warren- 208 PM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon Isolated severe thunderstorms are possible this afternoon along and just ahead of a cold front pushing southeast into the region. The primary risk with any severe thunderstorms will be hail up to quarter size and wind gusts up to 60 mph, although a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. MSZ043>046-048>051-053-054-059>061-082015- Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Claiborne-Copiah-Jefferson-Adams-Franklin MS- 208 PM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Some severe thunderstorms are possible through mid afternoon along and just ahead of a cold front pushing southeast into the region. The primary risk with any severe thunderstorms will be hail up to quarter size and wind gusts up to 60 mph, although a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. MSZ052-055>058-062>066-072>074-082015- Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 208 PM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon Some severe thunderstorms are possible through late afternoon along and just ahead of a cold front pushing southeast into the region. The primary risk with any severe thunderstorms will be hail up to quarter size and wind gusts up to 60 mph, although a tornado cannot be ruled out. In addition, thunderstorms today will contain torrential downpours. Isolated locations could receive a few inches of rain in the span of an hour, which may cause a few flooding issues. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Mar 7, 1:12 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 4 SSW BRANDON 32.22N 90.04W
03/07/2017 E1.00 INCH RANKIN MS TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF MS HWY 468 AND MS HWY 469
&&
DLSpecial weather statement, Mar 7, 1:15 PM CST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Jackson MS 115 PM CST TUE MAR 7 2017 MSZ038-045-046-071945- Kemper MS-Neshoba MS-Winston MS- 115 PM CST TUE MAR 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEMPER...SOUTHERN WINSTON AND NORTHERN NESHOBA COUNTIES UNTIL 145 PM CST... At 115 PM CST, Meteorologists were tracking a strong thunderstorm over Stallo, or 8 miles west of Nanih Waiya, moving east at 35 mph. Wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Nanih Waiya around 130 PM CST. Preston around 140 PM CST. Other locations impacted by this storm include Noxapater. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3273 8924 3303 8925 3311 8890 3278 8877 TIME...MOT...LOC 1915Z 256DEG 31KT 3291 8910 TW
Special weather statement, Mar 7, 1:20 PM CST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Jackson MS 120 PM CST TUE MAR 7 2017 MSZ054-071945- Copiah MS- 120 PM CST TUE MAR 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COPIAH COUNTY UNTIL 145 PM CST... At 120 PM CST, Meteorologists were tracking a strong thunderstorm over Dentville, or 13 miles northwest of Hazlehurst, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Gallman around 135 PM CST. Crystal Springs around 140 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3188 9069 3205 9071 3205 9031 3187 9023 TIME...MOT...LOC 1920Z 255DEG 36KT 3196 9060 TW
Local storm report, Mar 7, 1:46 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG 1 NNW STARKVILLE 33.47N 88.83W
03/07/2017 OKTIBBEHA MS LAW ENFORCEMENT
A POWERLINE WAS DOWN ALONG REED ROAD NEAR WESTSIDE DRIVE.
1232 PM TSTM WND DMG N OKTOC 33.33N 88.76W
03/07/2017 OKTIBBEHA MS LAW ENFORCEMENT
A TREE WAS BLOWN DOWN ON ROBINSON ROAD NEAR THE
INTERSECTION WITH OKTOC ROAD.
&&
DLSpecial weather statement, Mar 7, 1:46 PM CST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Jackson MS 146 PM CST TUE MAR 7 2017 MSZ050-072015- Scott MS- 146 PM CST TUE MAR 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTT COUNTY UNTIL 215 PM CST... At 146 PM CST, Meteorologists were tracking a strong thunderstorm near Pulaski, or near Morton, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Pulaski around 155 PM CST. Homewood around 205 PM CST. Forest around 210 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3222 8972 3233 8973 3242 8944 3222 8940 TIME...MOT...LOC 1946Z 256DEG 26KT 3228 8966 TW
Local storm report, Mar 7, 2:05 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL PRESTON 32.88N 88.83W
03/07/2017 E1.50 INCH KEMPER MS BROADCAST MEDIA
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:10 AM CST | Special Weather Statement | JAN | Yazoo | 35 min |
| Mar 7, 11:46 AM CST | Special Weather Statement | JAN | Clay | 29 min |
| Mar 7, 12:19 PM CST | Special Weather Statement | JAN | Oktibbeha | 26 min |
| Mar 7, 12:32 PM CST | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 43 min |
| Mar 7, 12:44 PM CST | Special Weather Statement | JAN | Rankin | 31 min |
| Mar 7, 12:55 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 50 min |
| Mar 7, 1:08 PM CST | Special Weather Statement | JAN | Hinds | 37 min |
| Mar 7, 1:10 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 50 min |
| Mar 7, 1:15 PM CST | Special Weather Statement | JAN | Neshoba | 30 min |
| Mar 7, 1:20 PM CST | Special Weather Statement | JAN | Copiah | 25 min |
| Mar 7, 1:33 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 42 min |
| Mar 7, 1:35 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 29 min |
| Mar 7, 1:46 PM CST | Special Weather Statement | JAN | Scott | 29 min |
| Mar 7, 2:04 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 26 min |
| Mar 7, 2:22 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Lauderdale, Newton, Scott, Smith | 38 min |
| Mar 7, 3:13 PM CST | Special Weather Statement | JAN | Covington, Jasper | 47 min |
| Mar 7, 3:25 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Smith | 50 min |
| Mar 7, 4:08 PM CST | Tornado Warning | JAN | Clarke | 15 min |
| Mar 7, 4:09 PM CST | Severe Thunderstorm Warning | JAN | Jones | 29 min |
| Mar 7, 4:34 PM CST | Special Weather Statement | JAN | Marion | 41 min |
| Mar 7, 5:04 PM CST | Special Weather Statement | JAN | Jones | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.